Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 155, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 22, 2020, 7:24 PM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 7:24 PM CDT (00:24 UTC)
- Expired
- Aug 22, 2020, 8:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1876 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
606
WUUS53 KDMX 230024
SVRDMX
IAC025-151-230100-
/O.NEW.KDMX.SV.W.0155.200823T0024Z-200823T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
724 PM CDT Sat Aug 22 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
South central Pocahontas County in northwestern Iowa...
North central Calhoun County in west central Iowa...
* Until 800 PM CDT.
* At 723 PM CDT, a severe thunderstorm was located 7 miles northwest
of North Twin Lake, or 10 miles south of Pocahontas, moving south
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
North Twin Lake, South Twin Lake, Pomeroy, Twin Lakes, Jolley and
Twin Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 9476 4265 9466 4245 9452 4242 9478
TIME...MOT...LOC 0023Z 355DEG 21KT 4259 9470
HAIL...1.00IN
WIND...60MPH
$$
Curtis2 follow-up statements
512
WWUS53 KDMX 230039
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
739 PM CDT Sat Aug 22 2020
IAC025-151-230100-
/O.CON.KDMX.SV.W.0155.000000T0000Z-200823T0100Z/
Pocahontas IA-Calhoun IA-
739 PM CDT Sat Aug 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL POCAHONTAS AND NORTH CENTRAL CALHOUN COUNTIES...
At 739 PM CDT, a severe thunderstorm was located near North Twin
Lake, or 7 miles northwest of Rockwell City, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
North Twin Lake, South Twin Lake, Pomeroy, Twin Lakes, Jolley and
Twin Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4263 9476 4260 9469 4244 9459 4242 9478
TIME...MOT...LOC 0039Z 355DEG 21KT 4250 9469
HAIL...1.00IN
WIND...60MPH
$$
Curtis704
WWUS53 KDMX 230052
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
752 PM CDT Sat Aug 22 2020
IAC025-151-230102-
/O.EXP.KDMX.SV.W.0155.000000T0000Z-200823T0100Z/
Pocahontas IA-Calhoun IA-
752 PM CDT Sat Aug 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POCAHONTAS AND
NORTH CENTRAL CALHOUN COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4263 9476 4260 9469 4244 9459 4242 9478
TIME...MOT...LOC 0052Z 355DEG 21KT 4243 9468
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:30 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 22, 6:30 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 630 PM CDT Sat Aug 22 2020 ...Aviation Update... .DISCUSSION.../Tonight through Saturday/ Issued at 250 PM CDT Sat Aug 22 2020 The focus for the near-term is lingering convection this afternoon into the evening hours. Otherwise, the primary story is the long- duration heat next week with little relief until possibly Friday. This afternoon into tonight...weakening convection across the northeast where there is a little more deep moisture convergence present and very weak mid-level theta-e advection. MUCAPE values range from 2000-3000 J/kg but effective shear and lapse rates remain weak and as mentioned with the lack of significant forcing, expecting these storms to gradually wan into the early evening. The latest HRRR run does suggest a couple of isolated storm to trickle south and even possibly impact the DSM Metro, but much of the storm threat should diminish by 04-06z at the latest. Sunday through Thursday...It's gonna be HOT! The saving grace during this time frame is the lower dew points than what is typical for late August. Thus, the extreme heat index values are not anticipated. Still can't rule out the afternoon hours each day in a few locations getting close to 100 for a heat index, especially Monday with less mixing. Tuesday and Wednesday are forecast to be the hottest days, wrt temperatures. Good mixing each afternoon should help push temperatures well into the middle and upper 90s both afternoons. Other than the Des Moines Metro, there should be some overnight relief as lows barely dip into the upper 60s. The heat island effect looks to keep low temperatures in the 70s Tuesday night and Wednesday night and there might need a headline for the long duration heat for just the metro area. By Friday, models are in agreement with the upper ridge breaking down and conditions cooling off into next weekend. Precipitation chances however look fairly bleak as any significant moisture is being pinched off by the tropical remnants of Laura moving up through the Ohio Valley. Thus, unfortunately the drought conditions are likely to worsen/expand with this hot and dry week ahead. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 627 PM CDT Sat Aug 22 2020 Prevailing VFR conditions generally expected at all sites, but could see some brief MVFR conditions around KFOD/KALO/KMCW through around 03z this evening with showers/storms in their vicinities. Otherwise light, variable to southerly/southwesterly, winds will be seen throughout the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Podrazik AVIATION...Curtis
Hazardous weather outlook, Aug 22, 2:45 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 245 PM CDT Sat Aug 22 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 245 PM CDT Sat Aug 22 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated thunderstorms are possible at times through tonight. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Lee
In the hours before
Local storm report, Aug 22, 6:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM FUNNEL CLOUD 2 NNW HAVELOCK 42.86N 94.72W
08/22/2020 POCAHONTAS IA LAW ENFORCEMENT
COUNTY DISPATCH RELAYED REPORTS OF A FUNNEL
CLOUD NEAR HAVELOCK.
&&Local storm report, Aug 22, 6:50 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM FUNNEL CLOUD 7 W POCAHONTAS 42.74N 94.81W
08/22/2020 POCAHONTAS IA PUBLIC
RECEIVED PUBLIC REPORT OF FUNNEL CLOUD WEST
OF POCAHONTAS.
&&Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.